I have set next to people at chemo lately that have had stories and journeys that are more complex than mine. In a room like ours, people don't feel they need to hold back in letting you know about their story. We can all "skip to the punchline" since we are all in the same boat and we are truly interested in each other. I have always realized that some of the other stories can be more serious than my own; but hearing some of the others speak, I just marvel at the human spirit and our ability to endure. Spirituality is always a part of the conversation since all of us need and rely on a relationship with someone more powerful than ourselves. When your life is brought into question, you have that need and form or nurture that close relationship with God rather quickly.
Don't think that all conversations are so serious because we do our share of laughing in the chemo ballroom also. We rejoice with each other as we are "counting down" our sessions. We ask after each other when we don't see a "regular" in the room. We joke with our chemo nurses about asking the "bartender" (chemo drug mixologist) for another "round" or other jokes I am sure they have heard many times before. But they politely laugh along with us. It is a community within the confines of a room. It is, unexpectedly, a place of safety, comfort, and encouragement.
The woman sitting next to me today told me that she is so happy she is coming to this chemo center. It seems she started at another center and they just did not give her any hope (she is Stage IV) and had just seemed to treat her like she was a "number" already on her way to dying. She wasn't ready to give up yet, so switched to this center and said she was so glad to have found a place where they were honest about her disease, but would not give up on her. They treat her like she is ready to live; not ready to die. This is the attitude of most cancer patients...they are ready to fight as long as they can and want their oncology team to fight alongside them. Each knows their own limits and wants to make decisions about care as they are able and ready to do so.
We are all dealing with crazy side effects and we laugh about some of them and commiserate about others. This morning, I realized that not only has most of the stubbly hair I had disappeared, but I also lost the rest of my top eyelashes and my eyebrows are just about gone (the chemo nurses said this would happen with the Taxol). My watery eyes are even worse due to the loss of eyelashes. My runny nose is still going strong, but since it is "cold season", I am hoping others just think my constant need for tissues is because of the season. My legs are definitely weary and achy from the drugs and stairs are still a little harder to go up now. I have some tingly "pins and needles" in my hands and feet, but fortunately, not so bad that it is difficult to walk or use my hands (as it is with some others). I do find that my finger grip isn't as good as usual, but not too bad yet. I am tired by night, but able to function all day. My mind doesn't work quite as well as before, but I have a great staff at work to help...and a lot of support at home (although my forgetfulness is laughable sometimes). The worst are the "chills" that come and go. These chills are more a "chemical chill" that come from deep within and you just can't seem to get warm! I need to pile on clothes and/or blankets until it passes and/or the hot flashes come and take them away. This could be the only time I do indeed pray for a "hot flash" (LOL)!
Only TWO more chemo's to go! This is the good news. However, the bad news...Today, I asked my oncologist, "What happens after that?". And I heard the discouraging news that I will still need to come back to the chemo ballroom for the next YEAR for the Herceptin every three weeks! I somehow thought there would be a pill for this after chemo (right now, I get Herceptin via IV along with my chemo). Evidently, it is not a pill but needs to come through an IV bag. (In case you want more information: Herceptin is a drug that targets the HER2 receptor on cancer cells. This receptor signals cell growth and if you test positive for HER2 (as I did) the dividing and multiplying can happen more quickly. This drug prevents that growth from happening.) So even though I was discouraged by this news, the woman next to me changed my thoughts when she said, "Isn't it great that they have this drug to further ensure that you will have a good outcome? It sure beats the alternative!" And she is right. It's all in how you look at it.
It's an old expression, "take the good with the bad" but it still works. We all do this to some extent in our lives. I think putting a smile on your face, though, is all in how you handle the balance of these two things. One blessing of this journey is that I now look at others differently and even when they are smiling, I wonder how they are doing with their own "balance". It causes me to ask quite often, "So, how are YOU doing?" Sometimes a person really needs that question and really needs to answer. I have that patience now and I thank God for it.
"How are YOU doing...?"